Nebraska, 2023

Hail in Nebraska, July 19, 2023

July 19, 2023 · NWS OAX · 1 event in 1 county or zone

A line of storms developed near a surface boundary in northern Nebraska in a deep shear environment and produced 1-inch hail in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms developed near a surface boundary in northern Nebraska in a deep shear environment and produced 1-inch hail in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 19, 4:52 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 19, 4:52 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
552 PM CDT Wed Jul 19 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 314 PM CDT Wed Jul 19 2023

Key Messages:

 - Still a threat of a strong storm or two across portions of
   eastern NE through the evening.

 - Turning hot and dry toward the end of the weekend and beyond.

Severe weather trends are the first concern, and based on clouds
and showers hanging tough this afternoon, that threat may be
diminishing. Scattered showers continue to move through some of the
area this afternoon. A cold front remains draped from northwest NE
through eastern SD, and stronger storms have fired across portions
of SD within the last couple of hours. The latest HRRR model runs
show continued development possible along the frontal boundary
from eastern SD through central NE into the early evening, but all
of that remains west or north of our forecast area. There does
still appear to be a window of opportunity if those storms can
hold together and perhaps impact northeast NE if they hold
together in the 23-01z period. This trend is also supported by
the 18z Nam Nest as well. But storms across central NE may remain
far enough west to not be able to hold together to reach other
areas of eastern NE this evening. So overall, the severe threat
seems low for most of our area. SPC did just trim the slight risk
area a little bit with these thoughts in mind. Otherwise, the
cold front will make slow progress through the forecast area from
north to south of overnight, gradually pushing rain chances out of
the area by about 1 am and beyond.

Thursday looks like a beautiful day with a lot of sunshine with
highs in the lower to middle 80s.

There is a weather system coming out of the Rockies Thursday
night, but it slides to the south, and most of the rain associated
with that system will likely remain south of the forecast area.

There is one more weather disturbance that looks to move through
the region Friday night into Saturday, which could trigger a
spotty storm or two. Highs Friday in the lower 80s, and mid to
upper 80s for Saturday.

And then it turns hotter and dry from Sunday and beyond. High
temperatures reach the lower to mid 90s each day, but could reach
the mid to upper 90s by Tuesday and Wednesday. And a location or
two have a good chance of reaching 100. It will also be
increasingly humid with dewpoints in the upper 60s to lower 70s,
which could help push heat index values to 100 to 105 by Tuesday
and Wednesday as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 549 PM CDT Wed Jul 19 2023

VFR conditions are still forecast to prevail through the period,
with low confidence that any showers or storms make it to the
terminals this evening. Some scattered rain showers with an
isolated rumble of thunder or two could end up diminishing by the
time they reach near KOMA, but close eyes will be kept on any
development for in-between TAF issuance amendments. Tonight a
slow-moving cold front will pass through with north-northwesterly
winds settling in.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Petersen
Hazardous weather outlook, Jul 19, 2:26 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
326 PM CDT Wed Jul 19 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
326 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

There is a slight risk of severe storms late this afternoon and
evening, generally northwest of a line from Fairbury, Nebraska to
Logan, Iowa. If a storm or two moves into this area through the
evening, hail up to 2 inches and wind gusts up to 70 mph are the
primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will probably not be needed.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
July 19, 6:02 PM CST
Where
Knox County, 4.11 mi ESE of Lindy
Measured
1 in hail
Reported by
Public
Coordinates
42.700, -97.660

Public reported 1-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115647.